Evidence map›Paper›PMID 31138776›Full record

ArticleThe American journal of case reports2019

IV Lipid Emulsion Infusion in the Treatment of Severe Diphenhydramine Overdose.

Sundar V Cherukuri, Alan W Purvis, Sebastian T Tosto, Arash Velayati

Open access · hybridAbstract readCase Reports
In one paragraph

Article in The American journal of case reports, 2019. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 3 papers.

0numbers the graph read from it
0cells of the map it votes in
3citing papers in PubMed
3.1field-weighted citation impact, top 9% of its field
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

3 citing papers in PubMed, 14 citations in OpenAlex.

  1. Review
  2. Review
  3. QT interval prolongation and rhabdomyolysis associated with diphenhydramine toxicity: a case report.Journal of community hospital internal medicine perspectives · 2020
    Article
4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

4 authors at 2 institutions in 1 country.

Sundar V CherukuriAlabama College of Osteopathic Medicine, Dothan, AL, USA.
Alan W PurvisDepartment of Pulmonary and Critical Care Medicine, Southeast Alabama Medical Center, Dothan, AL, USA.
Sebastian T TostoInternal Residency Program, Southeast Alabama Medical Center, Dothan, AL, USA.
Arash VelayatiInternal Residency Program, Southeast Alabama Medical Center, Dothan, AL, USA.
University of South Alabama Medical Center · USAlabama College of Osteopathic Medicine · US

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

BACKGROUND Diphenhydramine is a commonly available over-the-counter antihistamine; however, there are few documented cases of treatment when ingested in toxic quantities, where it can cause a sodium channel blockade leading to wide-complex tachycardia, seizures, and death. Conventional treatment includes sodium bicarbonate infusion, but few cases have documented the addition of lipid emulsion therapy. CASE REPORT A 24-year-old African American female ingested 18 g (360 pills of 50 mg) over-the-counter diphenhydramine. She presented comatose, with hemodynamic instability and hypotension, intubated with pupil dilation to 6 to 7 mm, and initial electrocardiography findings showing a type 1 AV block with a QT/QTc of 360/402 ms which progressed into sinus tachycardia with widened QRS intervals of 134 ms and prolonged QT/QTc intervals of up to 638/759 ms. Treatment using sodium bicarbonate and magnesium was initiated; however, the intraventricular conduction delay persisted. Infusion of 20% intravenous lipid emulsion was administered; following this, the patient developed narrow complex QRS with sinus rhythm and shortened the QT/QTc interval to 448/516 ms. She recovered quickly and was transferred to inpatient psychiatric unit for further evaluation, and discharged 1 month later. CONCLUSIONS Lipid emulsion therapy has been utilized in treatment of various medication overdoses, but there are few documented cases in the treatment of diphenhydramine overdose. With the amount of diphenhydramine ingested by the patient in this case report, the use of combined conventional and lipid emulsion therapy was utilized in the stabilization and management of the patient, and should be considered in scenarios where conventional treatments have not improved the clinical outcome.

Indexed as

Arrhythmias, CardiacDiphenhydramineDrug OverdoseFat Emulsions, IntravenousFemaleHistamine H1 AntagonistsHumansYoung AdultDiphenhydramineFat Emulsions, IntravenousHistamine H1 Antagonists

Identifiers

PMID31138776
PMCPMC6558119
OpenAlexW2947299822

What OpenQuestion holds

Textmetadata
LicenceCC BY-NC-ND
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.